New York, 2022

Strong Wind in New York, December 23, 2022

December 23, 2022 · NWS BTV · 9 events in 9 counties and zones

An extremely powerful winter storm located in the eastern Great Lakes and Ontario delivered strong southeast winds of 25 to 45 mph in the morning hours that caused some scattered power outages. During mid afternoon, a powerful artic front associated with this winter storm moved across northern NY dropping temperatures from the 40s/L50s into the 20s and falling through the night on very strong…

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An extremely powerful winter storm located in the eastern Great Lakes and Ontario delivered strong southeast winds of 25 to 45 mph in the morning hours that caused some scattered power outages. During mid afternoon, a powerful artic front associated with this winter storm moved across northern NY dropping temperatures from the 40s/L50s into the 20s and falling through the night on very strong west winds of 25 to 35 mph with gusts 45-55 mph across the northwest slopes of the Adirondacks as well as the St. Lawrence valley. These winds caused additional power outages but not to the extent of the previous weeks snowstorm. In addition, as those temperature free-fell during the afternoon and evening hours, a widespread 1-3 inches of snow fell with combined with sub-freezing airmass caused a flash freeze on all surfaces creating extremely hazardous travel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 23, 6:48 AM EST, 12 minutes earlier.

Area forecast discussion, Dec 23, 6:48 AM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
648 AM EST Fri Dec 23 2022

.SYNOPSIS...
A powerful storm system is expected to bring a significant high wind
event to the region tonight into Friday morning with widespread
gusts of 50 to 75 mph, along with scattered to widespread power
outages. As much colder air races into the region Friday afternoon
and evening, a flash freeze is likely with temperatures rapidly
below freezing and lingering rain briefly changing to snow before
ending Friday evening. The combination of snow melt and rainfall
will produce sharp rises on waterways with several rivers
potentially reaching minor flood by late Friday into Saturday.
Additionally, continued strong winds will result in below zero wind
chills across the region while parts of northern St. Lawrence County
will also see lake effect snow develop Saturday into Sunday.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
As of 640 AM EST Friday...We're in monitoring mode as we keep an
eye on how all these various forecast hazards start to play out.
Along parts of Clinton County, New York, temperatures have
stubbornly remained around 32, with reports of unknown p-types
from ASOS. Additionally, a few other stations, like Newport, are
still intermittently reporting snow. There shouldn't be much
time left for this wintry mix as warmer air lifts into the
region, and temperatures will warm into the mid 40s to near 50.

For much of the day, winds will be of particular concern. Soggy
soils from rain and snowmelt could make trees a bit easier to
topple today. Winds have been slow to ramp up, but the number of
sites attaining 30 to 40 mph gusts have been increasing slowly,
but surely. The period of strongest wind gusts will start within
the next hour, and continue through about 1 PM before things
subside. Evidence of this can be seen in the VAD profile at
KTYX, which now has 85 knot winds at 3000 feet, and KCXX is
sampling 80 knot winds around 5000 feet above ground. As the
warm front lifts north and we get into daylight hours, our
mixing should slowly improve, and winds aloft are expected to
continue accelerating through 8 AM. There remains no change in
forecast guidance regarding the damaging winds of 50 to 75 mph
across some of our downslope areas. These winds will be the most
hazardous part of today, producing likely widespread outages,
difficult travel in cross winds at gap regions, localized
property damage, etc.

The rainfall forecast also remains on track, and there remains
no changes to this aspect of the forecast. These details are
covered in the hydro section below.

Hourly resolution models continue to show multiple waves of
precipitation. This should all be in the form of rain, but the
last wave that will coincide with the front could feature some
interesting conditions. Due to the nature of occlusion, strong
cooling aloft outpaces what's happening at the surface, and this
could result in odd things, like heavy snow or sleet while
temperatures remain in the 40s. Forecast guidance has
consistently depicted some destabilization, and with such a
strong coupling of convergence at the low-levels and divergence
aloft could produce some modest updrafts. Thunder is not out of
the question. That last line moves through about 1 PM to 3 PM in
northern New York, and then 3 PM to 5 PM across Vermont. Then
behind it will be the rapid drop in temperatures that produce
the expected flash freeze and some black ice. Know the roads
before you go. The common trouble spots, if untreated, will
likely be difficult to traverse.

&&

.SHORT TERM /SUNDAY THROUGH 6 PM SATURDAY/...
* Long duration lake effect snow event across St Lawrence county
  with significant snow accumulation possible.
* Areas of blowing snow are possible area wide on Saturday, with the
  highest confidence for blizzard conditions across western St
  Lawrence county.
* Sub-zero wind chill values area wide overnight tonight into Sat.

1040mb high stretching from the Canadian Prairies all the way down
into the Texas Panhandle along with a 960mb low bombing out over
Quebec as well as a pair of secondary low pressure centers over
Newfoundland and off the New England coast will result in a
prolonged period of fairly blustery southwest winds. Mesoscale
guidance like the NAM 3km has been depicting strong 45 to 55 mph
winds due to the channeling effect down the St Lawrence valley
lasting from overnight Friday into Saturday. This in itself could
lead to issues like downed trees and power outages but the bigger
concern here is blowing snow combined with holiday travel leading up
to Christmas.

With 925mb temperatures falling to around -15C, SLRs will be around
15 to 17:1 and with blustery southwest winds gusting over 40 mph due
to the channeling effect of the St Lawrence River valley will lead
to very poor visibilities and hazardous travel conditions. From a
snow microphysics standpoint, Bufkit soundings suggest deep
favorable dendritic snow growth region with good omega and with the -
15C 925mb temps and +5 lake temperature promoting good delta t. A
wildcard that could tilt the odds against more prolific snowfall
totals is the fact that the strong boundary layer winds (anomalous
for such a late season event) could break up the dendrites and lead
to less efficient snow accumulation. But bear in mind that a
blizzard does not require a prerequisite or minimum snowfall amount.

We opted to upgrade southwestern St Lawrence county to a Blizzard
Warning due to high confidence in blizzard conditions occurring. For
reference, a blizzard is defined as blowing and/or falling snow with
winds of at least 35 mph, reducing visibilities to a quarter mile or
less for at least three hours. Given the synoptic setup with a
1040mb high to the west and sub 980mb low to the north along with
terrain effect, wind speeds will easily surpass the minimum wind
criteria. We also did hoist a Lake Effect Snow Warning for northern
St Lawrence county with the best chance for warning criteria towards
the St Lawrence River valley.

As for snowfall totals, could see 8 to 18 inches of snow from late
Friday through Saturday with localized higher amounts in
southwestern St Lawrence county. While the forecast snowfall totals
are certainly significant, blowing snow leading to greatly reduced
visibility and hazardous travel conditions are the main concerns.

Besides the blowing snow, we will have to contend with sub-zero wind
chill values area wide tonight into Saturday, with -5 to -10 across
the valley locations and as low as -15 to -25 across the higher
elevations.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Eventually, polar vortex loses its grip across our area with a
gradual change in the overall pattern starting mid week with milder
air toward the end of the year.

Sunday night into Monday, will see a gradual lessening of gradient
winds across our region as high pressure builds eastward from the
Ohio Valley. Other than some flurries across southern St. Lawrence
County and the Adirondacks, generally dry conditions expected with
reduced cloud cover. Lows Sunday night generally in the single
digits to teens, with highs in the low-mid 20s again for Monday.

On Tuesday, it looks like a mid-level trough with limited moisture
will rotate through from the northwest to bring a chance of snow
shower activity but nothing of any consequence. High pressure is
mainly in control Tuesday night-Wednesday.

Overall trend will be for air mass to moderate during the mid-week
period. Should see temperatures trending gradually upward, with
highs on Tuesday in the low-mid 20s, followed by upper 20s to lower
30s for Wednesday, and low-mid 30s for Thursday with further warming
later in the week.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Through 12Z Saturday...Widespread, severe aviation wx impacts
are expected late tonight through Friday morning with extreme
low-level wind gusts and low-level wind shear.

Precipitation will continue, with intervals of more intense and
little precipitation. Depending on the rates, visibility could
range between 1 and 6SM. Ceilings expected to be variable as
well, ranging between 700 to 4000 ft agl.

Main aviation wx story will be the very strong E-SE winds early
Friday. A vigorous low-level jet (70-85kt winds at 2kft agl) will
result in extreme low-level wind shear and turbulence at all
TAF locations. Strong winds will mix to the surface in frequent
gusts, including near 50 kts expected at KRUT throug about 13z
and at KBTV through 15z. Generally 25-35 kt surface gusts at
times elsewhere. Strongest winds should begin to subside Friday
afternoon, with a southwesterly wind shift accompanying a
frontal passage early to mid afternoon hrs on Friday. Rain
showers will switch to a few hours of snow showers alongside
this front as it moves east between about 19z and 23z,
especially northern NY/VT before largely ending about 00z
Saturday. It will remain breezy with wind gusts still 25-35 kts
through that timeframe. Lake effect snow will begin to reach
KMSS about 02z Saturday.

Outlook...

Saturday: VFR. Strong winds with gusts to 45 kt. Definite SHSN,
Areas BS.
Saturday Night: VFR. Windy with gusts to 35 kt. Likely SN, Slight
chance SHSN.
Christmas Day: VFR. Chance SHSN.
Sunday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Monday: VFR. NO SIG WX.
Monday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Tuesday: Mainly VFR, with areas MVFR possible. Slight chance
SHSN.

&&

.HYDROLOGY...
As of 338 PM EST Thursday...A FLOOD WATCH remains in effect
from Friday afternoon through Saturday evening due to a
combination of snowmelt and rain.

About 0.25" to 0.75" has been observed so far. Basin average
rainfall of 1.5" to 2" and 1-2" of liquid equivalent from
snowmelt is likely. The highest rainfall totals are expected in
eastern facing slopes of the Adirondacks in Essex County, New
York and across the southern Greens in Windsor County, Vermont,
which could have locally higher totals of 2.5" to 3.0". Minor
flood stage is forecast to be reached on the Otter Creek at
Center Rutland, the Mad River at Moretown, and the East Branch
of the Ausable River which are of the highest concern at this
time. Minor flooding is also a possibility on the Winooski River
at Essex Junction, though confidence of occurrence is lower.
Elsewhere, significant river rises are expected, and minor poor
drainage and urban street flooding is possible.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.EQUIPMENT...
NOAA Weather Radio WXM-44 atop Mount Ascutney is currently off
the air due to a suspected problem with the RF transmission
cable/jumper at the antenna. A site visit will be necessary to
isolate the issue and, unfortunately, a return to service is
unknown at this time.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...High Wind Warning until 7 PM EST this evening for VTZ002>009-
     011-016>019.
     Flood Watch from 4 PM EST this afternoon through Saturday
     evening for VTZ005-008>011-017>021.
     Wind Advisory until 7 PM EST this evening for VTZ010-020-021.
NY...Wind Advisory until 1 PM EST Saturday for NYZ026-027-087.
     Lake Effect Snow Warning from 1 PM this afternoon to 7 PM EST
     Sunday for NYZ026-029.
     High Wind Warning until 7 PM EST this evening for NYZ029>031-
     034.
     Flood Watch from 4 PM EST this afternoon through Saturday
     evening for NYZ031-034.
     Blizzard Warning from 1 PM this afternoon to 7 PM EST Sunday
     for NYZ087.

&&

SYNOPSIS...Haynes
NEAR TERM...Haynes
SHORT TERM...Chai
LONG TERM...SLW
AVIATION...Banacos/Haynes/SLW
HYDROLOGY...BTV
EQUIPMENT...BTV
Hazardous weather outlook, Dec 23, 4:15 AM EST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
415 AM EST Fri Dec 23 2022

NYZ029-240915-
Southeastern St. Lawrence-
415 AM EST Fri Dec 23 2022

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...LAKE EFFECT SNOW WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM EST SUNDAY...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ087-240915-
Southwestern St. Lawrence-
415 AM EST Fri Dec 23 2022

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST SATURDAY...
...BLIZZARD WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EST
SUNDAY...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Blizzard Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Blizzard Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026-240915-
Northern St. Lawrence-
415 AM EST Fri Dec 23 2022

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST SATURDAY...
...LAKE EFFECT SNOW WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM EST SUNDAY...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Lake Effect Snow Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ028-035-VTZ001-240915-
Eastern Clinton-Eastern Essex-Grand Isle-
415 AM EST Fri Dec 23 2022

This Hazardous Weather Outlook is for northern New York and
northwest Vermont.

.DAY ONE...Today and tonight.

While no headlines are presently out for Grand Isle and the western
side of the Champlain Valley, active weather is still expected. Gusty
winds are expected today into Saturday with localized gusts up to 45
mph and a few isolated power outages possible. Additionally, a flash
freeze is expected this evening, with black ice likely, causing
slick and hazardous travel conditions tonight into Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong wind gusts of 30 to 40 mph will remain possible early
Saturday, resulting in sub zero wind chill values in the morning
hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ027-240915-
Northern Franklin-
415 AM EST Fri Dec 23 2022

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST SATURDAY...

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ030-VTZ002>004-006-007-016-240915-
Southern Franklin-Western Franklin-Orleans-Essex-Lamoille-Caledonia-
Eastern Franklin-
415 AM EST Fri Dec 23 2022

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northern New York, northeast
Vermont and northwest Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong wind gusts of 25 to 35 mph will remain possible early
Saturday, resulting in sub zero wind chill values in the morning
hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ005-008-009-011-017-240915-
Western Chittenden-Washington-Western Addison-Western Rutland-
Eastern Chittenden-
415 AM EST Fri Dec 23 2022

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT FROM 4 PM EST THIS AFTERNOON THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for central Vermont, northwest
Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ031-034-VTZ018-019-240915-
Western Clinton-Western Essex-Eastern Addison-Eastern Rutland-
415 AM EST Fri Dec 23 2022

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING...
...FLOOD WATCH IN EFFECT FROM 4 PM EST THIS AFTERNOON THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for northern New York, central
Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Winter Weather Advisory.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ020-240915-
Western Windsor-
415 AM EST Fri Dec 23 2022

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING...
...FLOOD WATCH IN EFFECT FROM 4 PM EST THIS AFTERNOON THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ010-021-240915-
Orange-Eastern Windsor-
415 AM EST Fri Dec 23 2022

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT FROM 4 PM EST THIS AFTERNOON THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for central Vermont and southern
Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 23, 5:11 AM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Burlington VT
511 AM EST Fri Dec 23 2022

NYZ028-031-231400-
Eastern Clinton-Western Clinton-
Including the cities of Champlain, Plattsburgh, Dannemora,
and Ellenburg
511 AM EST Fri Dec 23 2022

...Sleet or Freezing Rain Possible This Morning...

Temperatures remain near freezing in parts of Clinton County, New
York. Plattsburgh ASOS has reports a glaze of ice in the last hour
and unknown precipitation. So areas of sleet or freezing rain may
produce light accumulations and slick travel this morning before
temperatures warm later this morning. Motorists are urged to use
caution and remain alert to changing road conditions.
Local storm report, Dec 23, 5:46 AM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
546 AM EST FRI DEC 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     SNOW             1 SSE SMUGGLERS NOTCH   44.53N  72.79W
12/23/2022  M3.0 INCH        LAMOILLE           VT   PUBLIC

&&

EVENT NUMBER BTV2202322

BANACOS
Local storm report, Dec 23, 6:15 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
615 AM EST FRI DEC 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 AM     NON-TSTM WND DMG WELLS                   43.42N  73.20W
12/23/2022                   RUTLAND            VT   DEPT OF HIGHWAYS

            MULTIPLE TREES DOWN ON VT ROUTE 30 BETWEEN WEST LAKE
            ROAD AND NORTH STREET. ROAD CURRENTLY CLOSED.

&&

EVENT NUMBER BTV2202323

BANACOS
Local storm report, Dec 23, 6:22 AM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
622 AM EST FRI DEC 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 AM     NON-TSTM WND DMG NORWICH                 43.72N  72.30W
12/23/2022                   WINDSOR            VT   DEPT OF HIGHWAYS

            US ROUTE 5 CLOSED HALF MILE NORTH OF VT 132 OWING TO
            TREE AND WIRES DOWN.

&&

EVENT NUMBER BTV2202324

BANACOS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 strong wind. Local standard time, as filed.

Strong Wind, Eastern Clinton

When
December 23, 7:00 AM EST to 10:00 PM EST
Where
Eastern Clinton forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

Southeast winds of 25 to 35 mph with gusts to 50 mph occurred during the morning hours before lessening for a few hours before an arctic cold front brought west winds of 25 to 35 mph with gusts to 50-55 mph to the region.

Strong Wind, Eastern Essex

When
December 23, 7:00 AM EST to 10:00 PM EST
Where
Eastern Essex forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

Southeast winds of 25 to 35 mph with gusts to 50 mph occurred during the morning hours before lessening for a few hours before an arctic cold front brought west winds of 25 to 35 mph with gusts to 50-55 mph to the region.

Strong Wind, Northern St. Lawrence

When
December 23, 7:00 AM EST to 10:00 PM EST
Where
Northern St. Lawrence forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Southeast winds of 25 to 35 mph with gusts to 50 mph occurred during the morning hours before lessening for a few hours before an arctic cold front brought west winds of 25 to 35 mph with gusts to 50-55 mph to the region.

Strong Wind, Southeastern St. Lawrence

When
December 23, 7:00 AM EST to 10:00 PM EST
Where
Southeastern St. Lawrence forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$15,000
Reported by
Mesonet
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Southeast winds of 25 to 35 mph with gusts to 50 mph occurred during the morning hours before lessening for a few hours before an arctic cold front brought west winds of 25 to 35 mph with gusts to 50-55 mph to the region.

Strong Wind, Southern Franklin

When
December 23, 7:00 AM EST to 10:00 PM EST
Where
Southern Franklin forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$15,000
Reported by
Mesonet
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

Southeast winds of 25 to 35 mph with gusts to 50 mph occurred during the morning hours before lessening for a few hours before an arctic cold front brought west winds of 25 to 35 mph with gusts to 50-55 mph to the region.

Strong Wind, Southwestern St. Lawrence

When
December 23, 7:00 AM EST to 10:00 PM EST
Where
Southwestern St. Lawrence forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$15,000
Reported by
Mesonet
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Southeast winds of 25 to 35 mph with gusts to 50 mph occurred during the morning hours before lessening for a few hours before an arctic cold front brought west winds of 25 to 35 mph with gusts to 50-55 mph to the region.

Strong Wind, Western Clinton

When
December 23, 7:00 AM EST to 10:00 PM EST
Where
Western Clinton forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$15,000
Reported by
Mesonet
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

Southeast winds of 25 to 35 mph with gusts to 50 mph occurred during the morning hours before lessening for a few hours before an arctic cold front brought west winds of 25 to 35 mph with gusts to 50-55 mph to the region.

Strong Wind, Western Essex

When
December 23, 7:00 AM EST to 10:00 PM EST
Where
Western Essex forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$15,000
Reported by
Mesonet
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

Southeast winds of 25 to 35 mph with gusts to 50 mph occurred during the morning hours before lessening for a few hours before an arctic cold front brought west winds of 25 to 35 mph with gusts to 50-55 mph to the region.

Strong Wind, Northern Franklin

When
December 23, 7:00 AM EST to 10:00 PM EST
Where
Northern Franklin forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

Southeast winds of 25 to 35 mph with gusts to 50 mph occurred during the morning hours before lessening for a few hours before an arctic cold front brought west winds of 25 to 35 mph with gusts to 50-55 mph to the region.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1061591, 1061592, 1061594, 1061595, 1061596, 1061597, 1061598, 1061599, 1062040.